Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 583, NWS Norman, OK

July 7, 2004Atoka County, Coal County, Oklahoma

NWS Norman, OK issued this severe thunderstorm warning at Jul 7, 2004, 7:21 AM CDT for Atoka County, Coal County, Oklahoma. It was in force for 54 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 7, 2004, 7:21 AM CDT (12:21 UTC)
Expired
Jul 7, 2004, 8:15 AM CDT
In force
54 min
Issued by
NWS Norman, OK
Area
Counties, with a storm outline in the text

Counties Atoka County, OK, Coal County, OK

The radar

The Norman radar (KTLX), 137 km from the middle of the area, began a volume at 12:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Norman, OK (KOUN), launched 12:00Z, 0.4 hours before the alert went out and 137 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 12:00Z on 2004-07-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 15 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 12:00Z on 2004-07-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -8 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
15 J/kg
Mixed-layer CIN
-509 J/kg
Mixed-layer LCL
2025 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
-8 m²/s²
0-3 km storm-relative helicity
80 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KOUN 071221
SVROKC
OKC005-029-071315-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORMAN OK
721 AM CDT WED JUL 7 2004

THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  ATOKA COUNTY IN SOUTHEAST OKLAHOMA
  COAL COUNTY IN SOUTHEAST OKLAHOMA

* UNTIL 815 AM CDT

* AT 721 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED A
  SEVERE THUNDERSTORM 10 MILES WEST OF CANEY...MOVING EAST AT 25 MPH.
  ANOTHER SEVERE THUNDERSTORM WAS CENTERED JUST NORTHWEST OF         
  COALGATE.

* LOCATIONS IN THE WARNING INCLUDE ATOKA RESERVOIR...ATOKA...CANEY...
  CENTRAHOMA...CHOCKIE...COALGATE...LANE...LEHIGH...NORTHWESTERN
  MCGEE CREEK LAKE...OLNEY...PHILLIPS...STRINGTOWN...TUSHKA AND
  WARDVILLE

HAIL UP TO THE SIZE OF QUARTERS AND WINDS TO 60 MPH ARE LIKELY.

LAT...LON 3467 9640 3418 9640 3417 9592 3468 9589

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 7, 3:59 AM CDT, 3 hours 22 minutes earlier.

Area forecast discussion, Jul 7, 3:59 AM CDT, 3 hours 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
400 AM CDT WED JUL  7 2004

.DISCUSSION...
DIFFICULT TASK OF ASSIGNING POPS TO FIRST 6 HOURS OF SO
THIS MORNING.  APPEARS NEW CONVECTION IS DEVELOPING ALONG
832 MB FRONT WITH LARGER CLUSTER OF STORMS PROPAGATING SOUTH
AND SOUTHEAST.  ALSO ELEVATED ECHOS OVER SOUTHWEST KANSAS MOVING
SE INTO NORTHWEST PARTS OF THE STATE.  THINK THAT LARGER CLUSTER
OF STORMS OVER SOUTHWEST PART OF FA WILL BE MAINLY CLEAR OF TEXAS
COUNTIES BY SUNRISE OR SHORTLY AFTER.  ANOTHER LARGER CLUSTER
MAY EVENTUALLY DEVELOP OVER CENTRAL OKLAHOMA AND THEN MOVE INTO
SOUTH CENTRAL AND SOUTHEAST OKLAHOMA THIS MORNING.

AFTER THIS...MODELS LIFT FRONT BACK TO THE NORTH TODAY AND THIS
WILL BE FOCUS FOR STORMS MOVING BACK INTO NORTHERN PARTS OF THE
AREA LATER TONIGHT.  APPEARS BEST CHANCE WILL BE ACROSS NORTH CENTRAL
OKLAHOMA BUT CONFIDENCE IN THIS IS RATHER LOW.  AFTER WEDNESDAY
NIGHT APPEARS THAT MORE SUMMER-LIKE WEATHER IS IN STORE FOR SOUTHERN
PLAINS.  WEAKNESS IN RIDGE (TROUGH) MAY ALLOW FOR ISOLATED STORMS
SOUTH DURING THE EARLY PART OF THE WEEKEND...BUT OVERALL THINGS
SHOULD REMAIN DRY THURSDAY INTO THE EARLY PART OF NEXT WEEK.

&&

.PRELIMINARY POINT TEMPS/POPS...
OKLAHOMA CITY OK  90  71  94  74 /  50  30  10  10
HOBART OK         93  72  97  74 /  30  20  10  10
WICHITA FALLS TX  93  73  98  75 /  40  20  10  10
GAGE OK           91  68  96  70 /  40  20  10  10
PONCA CITY OK     88  71  93  74 /  30  50  10  10
DURANT OK         90  73  92  75 /  50  20  10  10

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
TX...NONE.

&&

6
Hazardous weather outlook, Jul 7, 7:00 AM CDT, 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
700 AM CDT WED JUL 7 2004

OKZ004>048-050>052-TXZ083>090-071700-

THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.

.DAY ONE...TODAY AND TONIGHT...

THUNDERSTORM OUTLOOK...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS MORNING ACROSS
PARTS OF SOUTHEAST OKLAHOMA.  THERE IS A SLIGHT RISK OF SEVERE
THUNDERSTORMS THIS AFTERNOON AND TONIGHT ACROSS PARTS OF NORTHERN
OKLAHOMA.

LOCATION...
THE MORNING SLIGHT RISK AREA IS SOUTHEAST OF A SEMINOLE TO ARDMORE
LINE. THE SLIGHT RISK FOR THIS AFTERNOON AND TONIGHT IS NORTH OF A
STILLWATER TO ALVA LINE.

TIMING...
THE MOST LIKELY TIME FOR SEVERE WEATHER IN SOUTHEAST OKLAHOMA WILL
THROUGH 10 AM THIS MORNING. THE MOST LIKELY TIME FOR SEVERE
THUNDERSTORMS IN NORTHERN OKLAHOMA WILL BE FROM 5 PM THROUGH OVERNIGHT.

RECOMMENDED ACTIONS...
STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL IN NORTHERN
OKLAHOMA SHOULD BE PREPARED FOR SEVERE WEATHER OPERATIONS FROM EARLY
EVENING THROUGH THE OVERNIGHT. IN SOUTHEAST OKLAHOMA THE SEVERE
WEATHER THREAT IS EXPECTED TO END BY MID MORNING.

DISCUSSION...
STRONG TO OCCASIONALLY SEVERE THUNDERSTORMS WHICH DEVELOPED ACROSS
CENTRAL AND SOUTHWEST OKLAHOMA OVERNIGHT...WILL CONTINUE TO MOVE
SLOWLY EASTWARD THROUGH SOUTHEAST OKLAHOMA THIS MORNING. ISOLATED
SEVERE WEATHER WILL BE POSSIBLE EARLY THIS MORNING BEFORE THE STORMS
WEAKEN AND MOVE EAST OF THE AREA.

A STATIONARY FRONT EXTENDED FROM MISSOURI THROUGH CENTRAL OKLAHOMA
INTO NORTHEASTERN NEW MEXICO THIS MORNING. THIS FRONT IS EXPECTED TO
LIFT NORTHWARD TODAY AND EXTEND FROM NORTHEASTERN OKLAHOMA OR
SOUTHEASTERN KANSAS INTO THE NORTHERN HIGH PLAINS BY LATE AFTERNOON.
THUNDERSTORM ARE EXPECTED TO ALONG AND NORTH OF THE FRONT THIS
EVENING AND THEN MOVE SOUTHEASTWARD OVERNIGHT. THESE STORMS COULD
MOVE INTO PORTIONS OF NORTHERN OKLAHOMA LATER TONIGHT. DAMAGING
WINDS WILL BE THE MAIN THREAT WITH LARGE HAIL ALSO POSSIBLE.

PROBABILITY TABLE...
VALID THROUGH 700 AM CDT THURSDAY JUL 8.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
              NWS NORMAN COUNTY WARNING AREA...100 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...70 PERCENT.

OTHER HAZARDOUS WEATHER...
NONE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

THUNDERSTORM OUTLOOK...NO THUNDERSTORMS ARE EXPECTED THROUGH
TUESDAY.

OTHER HAZARDOUS WEATHER...
NONE.

THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT NOON TODAY.

II

In the hours before

Special weather statement, Jul 7, 4:37 AM CDT, 2 hours 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
437 AM CDT WED JUL 7 2004

OKZ031-071000-
SEMINOLE OK-
437 AM CDT WED JUL 7 2004

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR SEMINOLE COUNTY.

A STRONG THUNDERSTORM WAS LOCATED 7 MILES WEST OF LITTLE AT 437 AM
CDT...MOVING EAST AT 10 MPH. SMALL HAIL AND HEAVY RAIN ARE LIKELY
WITH THIS STORM AS IT MOVES EAST ACROSS NORTHERN SEMINOLE COUNTY.

CJS
Special weather statement, Jul 7, 4:39 AM CDT, 2 hours 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
439 AM CDT WED JUL 7 2004

OKZ032-071000-
HUGHES OK-
439 AM CDT WED JUL 7 2004

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR HUGHES COUNTY.

STRONG THUNDERSTORMS WERE LOCATED ACROSS FAR NORTHERN HUGHES
COUNTY... MOVING EAST AT 10 MPH. HAIL TO NEAR THE SIZE OF DIMES AND
HEAVY RAIN ARE LIKELY WITH THE STORMS.

CJS
Local storm report, Jul 7, 4:45 AM CDT, 2 hours 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
445 AM CDT WED JUL 07 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0422 AM     TSTM WND GST     5 N WICHITA FALLS       33.99N 98.50W
07/07/2004  59 MPH           WICHITA            TX   OFFICIAL NWS OBS

&&

FM
Local storm report, Jul 7, 5:23 AM CDT, 1 hour 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
523 AM CDT WED JUL 07 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0515 AM     HAIL             HENRIETTA               33.82N 98.19W
07/07/2004  0.75 INCH        CLAY               TX   AMATEUR RADIO

&&

FM
Special weather statement, Jul 7, 6:09 AM CDT, 1 hour 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
609 AM CDT WED JUL 7 2004

OKZ041-046-071145-
CARTER OK-MURRAY OK-
609 AM CDT WED JUL 7 2004

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR NORTHERN CARTER AND
SOUTHERN MURRAY COUNTIES.

SLOW MOVING THUNDERSTORMS HAVE PRODUCED HEAVY RAIN ACROSS NORTHERN
CARTER AND EXTREME SOUTHERN MURRAY COUNTIES IN THE PAST HOUR. THESE
STORMS ARE BEGINNING TO SLOWLY WEAKEN. HOWEVER...IF STORMS CONTINUE
TO DEVELOP IN THIS AREA...A FLASH FLOOD WARNING MAY BE NEEDED.

PEOPLE IN CARTER AND MURRAY COUNTIES SHOULD MONITOR THE WEATHER
SITUATION CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT FOR
THREATENING WEATHER CONDITIONS.
Local storm report, Jul 7, 7:10 AM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
710 AM CDT WED JUL 07 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0707 AM     HAIL             3 S ADA                 34.73N 96.66W
07/07/2004  0.88 INCH        PONTOTOC           OK   EMERGENCY MNGR

            RELAYED THROUGH COUNTY EM.

&&

TY

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 7, 12:04 AM CDTSevere Thunderstorm WarningOUNWashita41 min
Jul 7, 12:10 AM CDTSevere Thunderstorm WarningOUNGreer50 min
Jul 7, 12:15 AM CDTSevere Thunderstorm WarningOUNKiowa60 min
Jul 7, 12:36 AM CDTSevere Thunderstorm WarningOUNJackson54 min
Jul 7, 12:59 AM CDTSevere Thunderstorm WarningOUNGreer61 min
Jul 7, 1:03 AM CDTSevere Thunderstorm WarningOUNCaddo57 min
Jul 7, 1:28 AM CDTSevere Thunderstorm WarningOUNJackson62 min
Jul 7, 1:45 AM CDTSevere Thunderstorm WarningOUNKiowa45 min
Jul 7, 1:57 AM CDTSevere Thunderstorm WarningOUNGreer63 min
Jul 7, 1:59 AM CDTSevere Thunderstorm WarningOUNCaddo61 min
Jul 7, 2:04 AM CDTSevere Thunderstorm WarningOUNGrady56 min
Jul 7, 2:22 AM CDTSevere Thunderstorm WarningOUNTillman53 min
Jul 7, 2:26 AM CDTSevere Thunderstorm WarningOUNBeckham64 min
Jul 7, 2:33 AM CDTSevere Thunderstorm WarningOUNJackson42 min
Jul 7, 2:36 AM CDTSevere Thunderstorm WarningOUNCleveland, McClain54 min
Jul 7, 2:58 AM CDTSevere Thunderstorm WarningOUNCaddo, Grady62 min
Jul 7, 3:09 AM CDTSevere Thunderstorm WarningOUNCanadian51 min
Jul 7, 3:16 AM CDTSevere Thunderstorm WarningOUNTillman59 min
Jul 7, 3:25 AM CDTSevere Thunderstorm WarningOUNPottawatomie65 min
Jul 7, 3:28 AM CDTSevere Thunderstorm WarningOUNMcClain62 min
Jul 7, 3:44 AM CDTSevere Thunderstorm WarningOUNWashita61 min
Jul 7, 3:45 AM CDTSevere Thunderstorm WarningOUNCotton45 min
Jul 7, 3:57 AM CDTSevere Thunderstorm WarningOUNGrady63 min
Jul 7, 4:14 AM CDTSevere Thunderstorm WarningOUNCleveland46 min
Jul 7, 4:28 AM CDTSevere Thunderstorm WarningOUNCotton, Jefferson62 min
Jul 7, 4:50 AM CDTSevere Thunderstorm WarningOUNSeminole40 min
Jul 7, 5:29 AM CDTSevere Thunderstorm WarningOUNJefferson46 min
Jul 7, 5:55 AM CDTSevere Thunderstorm WarningOUNHughes, Pontotoc, Seminole50 min
Jul 7, 6:05 AM CDTSevere Thunderstorm WarningOUNJohnston40 min
Jul 7, 6:44 AM CDTSevere Thunderstorm WarningOUNJohnston46 min

Nearby

Severe Thunderstorm Warnings in Oklahoma, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.